Michigan, 2008

Hail in Michigan, June 22, 2008

June 22, 2008 · NWS DTX · 6 events in 3 counties and zones

An upper level disturbance trigged a few thunderstorms which produced penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An upper level disturbance trigged a few thunderstorms which produced penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 22, 9:50 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 22, 9:50 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1050 AM EDT SUN JUN 22 2008

.UPDATE...

SHOWERS/THUNDERSTORMS HAVE ALREADY DEVELOPED THIS MORNING OVER
SOUTHERN LAKE MICHIGAN AHEAD OF THE SHORTWAVE OVER SOUTHEASTERN
WISCONSIN. SURFACE ANALYSIS ALSO REVEALS A SURFACE TROUGH IN THIS
VICINITY WHICH MAY BE HELPING TO POOL SOME LOW LEVEL MOISTURE.
DEWPOINTS ACROSS SOUTHEAST MICHIGAN ARE STARTING OFF IN THE MID 50S
BUT ARE STILL EXPECTED TO DROP ABOUT 5-8 DEGREES AS THE 12Z DTX
SOUNDING REVEALED PLENTY OF DRY AIR BELOW 750MB TO MIX INTO. WILL
LIKELY SEE DEWPOINTS DROP QUICKLY BETWEEN NOW AND 2 PM WITH THE
CHANCE THAT THEY MAY CREEP UP A DEGREE OR TWO LATER TODAY AS THIS
TROUGH SHIFTS EASTWARD.

CURRENT FORECAST HAS A GOOD HANDLE ON THE CURRENT SITUATION WITH
SCATTERED SHOWERS/THUNDERSTORMS EXPECTED THIS AFTERNOON. THE
ACTIVITY OVER LAKE MICHIGAN SHOULD APPROACH THE SAGINAW VALLEY AFTER
2 PM. CONVECTION MAY BE A LITTLE SLOWER TO DEVELOP ACROSS THE
SOUTH BUT STILL FEEL CONFIDENT THAT SCATTERED THUNDERSTORMS WILL
DEVELOP AS THE SHORTWAVE FIRING OFF STORMS IN ILLINOIS LIFTS INTO
THE AREA. A MODIFIED 12Z DTX SOUNDING WITH A 79/48 PARCEL SHOWS AN
INVERTED V APPEARANCE WITH SPC MESO-ANALYSIS INDICATING DCAPE OF 700
J/KG ALREADY. FORTUNATELY THE WIND FIELD ALOFT IS NOT IMPRESSIVE
TODAY(SLIGHTLY LESS THAN YESTERDAY) AND 0-6KM BULK SHEAR WILL RANGE
FROM AROUND 15 KNOTS IN THE NORTH TO ALMOST 30 KNOTS IN THE SOUTH.
THE GREATER SEVERE THUNDERSTORM THREAT WILL BE ACROSS THE SOUTHERN
CWA AS THE -19C COLD POOL ARRIVES WITH THE SHORTWAVE THIS
AFTERNOON...WITH THE THREAT TO THE NORTH EXPECTED TO BE ISOLATED.

&&

.AVIATION...ISSUED 700 AM EDT SUN JUN 22 2008

COLD AIR ALOFT WILL LEAD TO INCREASING INSTABILITY DURING THE
AFTERNOON. ANOTHER SURFACE TROUGH IS ALSO FORECAST TO MOVE ACROSS SE
MI LATE THIS AFTERNOON AND EVENING. WHILE THE COVERAGE OF SHOWERS
AND THUNDERSTORMS SHOULD NOT BE AS WIDESPREAD AS THE DETROIT AREA
HAD YESTERDAY...GIVEN THE DEGREE OF INSTABILITY...FEEL CHANCES OF
THUNDERSTORMS ARE HIGH ENOUGH TO INCLUDE IN THE TAFS. AT THIS
TIME...WILL CARRY A COUPLE HOUR TEMPO GROUP EARLY IN THE EVENING
JUST PAST THE PEAK IN DAYTIME HEATING.

PREV DISCUSSION...ISSUED 256 AM EDT SUN JUN 22 2008

SHORT TERM...TODAY

THE FORECAST AREA WILL AGAIN REMAIN UNDER THE INFLUENCE OF THE UPPER
TROUGH RESIDING OVER THE NORTHERN GREAT LAKES. THE 00Z MODEL SUITE
IS IN GOOD AGREEMENT IN SHOWING THE MID LEVEL TROUGH AXIS AMPLIFYING
OVER THE WESTERN GREAT LAKES TODAY AS AN UPPER JET CORE DIVES FROM
THE DAKOTAS INTO THE MID MISSISSIPPI VALLEY. A LOOK AT THE CURRENT
REGIONAL WATER VAPOR LOOP SHOWS A MID LEVEL SHORT WAVE OVER THE
DETROIT METRO AREA. THIS WAVE SHOULD BE EAST OF THE FORECAST AREA BY
12Z. SUBSIDENCE IN ITS WAKE WILL PROVIDE A GOOD DEAL OF MORNING
SUNSHINE TO SE MI.

LOOKING UPSTREAM ON THE REGIONAL WATER VAPOR SHOWS NUMEROUS SHORT
WAVES EMBEDDED WITHIN THE MEAN NORTHWESTERLY FLOW FROM ILLINOIS ALL
THE WAY INTO MINNESOTA. THE NAM AND GFS INDICATE THE STRONGEST OF
THESE WAVES WILL PASS TO SOUTH OF THE STATE THIS AFTERNOON.
HOWEVER...A SURFACE TROUGH AXIS IS FORECAST TO MOVE INTO SE MI
DURING THE AFTERNOON AHEAD OF THE AMPLIFYING LONG WAVE TROUGH. 500MB
TEMPS OF -18 TO -19C OVERHEAD WILL ALSO CONTRIBUTE TO VERY STEEP MID
LEVEL LAPSE RATES. SO WHILE COVERAGE OF AFTERNOON AND EVENING
CONVECTION IS NOT EXPECTED TO BE AS WIDESPREAD AS YESTERDAY...THE
DEGREE OF DAYTIME DESTABILIZATION TODAY AND THE PRESENCE OF A
SURFACE FRONT WILL PROVIDE SCATTERED AFTERNOON AND EVENING
CONVECTION. MODEL SOUNDINGS INDICATE 0-1KM MIXED LAYER CAPE AROUND
1000 J/KG BY AFTERNOON. WITH FREEZING LEVELS FALLING TO AROUND 9K FT
AND GIVEN THE STEEP MID LEVEL LAPSE RATES...LARGE HAIL WILL BE
POSSIBLE WITH ANY STORM THAT DEVELOPS. BY 21Z...MODEL SOUNDINGS
INDICATE LCL HEIGHTS AROUND 6K FEET WITH VERY STEEP LAPSE RATES
BELOW THE CLOUD BASE. THIS WOULD ENHANCE THE NEGATIVE BUOYANCY
POTENTIAL FOR CONVECTIVE DOWNDRAFTS...THUS CAN NOT RULE OUT THE
POTENTIAL FOR SOME ISOLATED DAMAGING WIND GUSTS WITH THE STRONGER
STORMS.

IN ANTICIPATION OF A GOOD DEAL OF SUNSHINE THIS MORNING INTO EARLY
AFTERNOON...HAVE INCREASED FORECAST MAX TEMPS INTO THE UPPER
70S/NEAR 80...IN LINE WITH THE LATEST GUIDANCE. A WEAKER GRADIENT
FLOW TODAY WILL SUPPORT AFTERNOON LAKE BREEZES AND THUS COOLER TEMPS
NEAR THE GREAT LAKES.

LONG TERM...SUNDAY NIGHT THROUGH SATURDAY

THE UPPER TROUGH CURRENTLY DIGGING INTO THE CENTRAL GREAT LAKES WILL
BRING ANOTHER CHANCE OF SCATTERED SHOWERS/THUNDERSTORMS ON MONDAY AS
DIURNAL INSTABILITY IS ENHANCED BY THE UPPER LEVEL COLD POOL AS H5
TEMPERATURES REMAIN NEAR -18C. THE TROUGH AXIS THEN SHIFTS EAST OF
THE REGION AND BRINGS A TEMPORARY END TO PRECIPITATION MONDAY NIGHT
INTO WEDNESDAY.

HOWEVER...AS THIS TROUGH LIFTS THROUGH THE NEW ENGLAND STATES AND
THE CANADIAN MARITIMES...THE UPPER LEVEL PATTERN EVOLVES INTO THE
LARGELY ZONAL FLOW...WITH THE A HINT OF WESTERN CONUS TROUGHING AND
EASTERN CONUS RIDGING. WOULD EXPECT THIS PATTERN TO EJECT A SERIES
OF SHORTWAVE DISTURBANCE THROUGH THE CENTRAL/NORTHERN CONUS FROM THE
MIDDLE OF THE WEEK ON THROUGH THE REMAINDER OF THE FORECAST PERIOD.
WILL MAINTAIN THE MENTION OF PRECIPITATION FROM WEDNESDAY TO FRIDAY
WITHOUT TRYING TO TIME THESE VARIOUS WAVES INTO THE AREA.

A ZONAL/SLIGHT SOUTHWEST UPPER FLOW REGIME WILL ALLOW FOR A DECENT
MODERATION IN TEMPERATURES AFTER THE MODESTLY COOL AIRMASS SHIFTS
THROUGH THE GREAT LAKES IN THE WAKE OF THE UPPER TROUGH. SO AFTER
HIGH TEMPERATURES IN THE 70S ON MONDAY/TUESDAY...WOULD EXPECT 80S
FOR THE BALANCE OF THE FORECAST.

MARINE...

A SURFACE FRONT WILL MOVE ACROSS LOWER MICHIGAN THIS AFTERNOON AND
WILL BE THE FOCUS FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORM
DEVELOPMENT. THE GRADIENT WILL BE RELATIVELY WEEK TODAY SO WINDS
WILL GENERALLY BE LESS THAN 15 KNOTS. EXPECT THE WEEK GRADIENT WILL
PROVIDE SOME ONSHORE FLOW OVER LAKES HURON AND ERIE BY LATE
AFTERNOON AND RESULT IN MORE VARIABILITY TO THE WINDS ON SAGINAW
BAY. HIGH PRESSURE WILL SLOWLY BEGIN TO ADVANCE INTO THE REGION LATE
MONDAY INTO TUESDAY...MAINTAINING LIGHT WINDS OVER THE REGION.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

UPDATE...KEC
AVIATION.....SC
SHORT TERM...SC
LONG TERM....DG
MARINE.......SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 22, 2:46 AM EST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
346 AM EDT SUN JUN 22 2008

MIZ047>049-053>055-060>063-068>070-075-076-082-083-230800-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
346 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL TO ONE INCH IN
DIAMETER. A FEW STORMS WILL ALSO BE CAPABLE OF PRODUCING WIND
GUSTS TO 60 MPH. STORMS WILL GENERALLY MOVE TO THE EAST AT 15 MPH.
THE BEST CHANCES FOR THUNDERSTORMS WILL BE BETWEEN 2 PM AND 7 PM.

A SURFACE TROUGH AND COLD AIR ALOFT WILL TRIGGER SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AS AN UPPER LEVEL LOW
PRESSURE SYSTEM LINGERS OVER THE AREA.

THE CHANCE OF THUNDERSTORMS RETURNS WEDNESDAY AND CONTINUES THROUGH
FRIDAY AS A WARM...HUMID AND UNSTABLE AIRMASS LIFTS INTO THE GREAT
LAKES.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
THERE IS A CHANCE FOR SPOTTER ACTIVATION THIS AFTERNOON AND
EVENING.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-230800-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
346 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL TO ONE INCH IN
DIAMETER. A FEW STORMS WILL ALSO BE CAPABLE OF PRODUCING WIND
GUSTS TO 60 MPH. STORMS WILL GENERALLY MOVE TO THE EAST AT 15 MPH.
THE BEST CHANCES FOR THUNDERSTORMS WILL BE BETWEEN 2 PM AND 7 PM.

A SURFACE TROUGH AND COLD AIR ALOFT WILL TRIGGER SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AS AN UPPER LEVEL LOW
PRESSURE SYSTEM LINGERS OVER THE AREA.

THE CHANCE OF THUNDERSTORMS RETURNS WEDNESDAY AND CONTINUES THROUGH
FRIDAY AS A WARM...HUMID AND UNSTABLE AIRMASS LIFTS INTO THE GREAT
LAKES.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
THERE IS A CHANCE FOR SPOTTER ACTIVATION THIS AFTERNOON AND
EVENING.

SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The NCL Michigan radar (KAPX), 130 km away, was scanning. The volume nearest the first event began at 17:10 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Midland

When
June 22, 12:10 PM EST
Where
Midland County, 3.14 mi SSW of Edenville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.760, -84.410

Hail, Midland

When
June 22, 12:58 PM EST
Where
Midland County, 3.64 mi SW of Hope
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.740, -84.390

Hail, Midland

When
June 22, 1:25 PM EST
Where
Midland County, 2.59 mi ENE of Larkin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.730, -84.200

Hail, St. Clair

When
June 22, 1:38 PM EST
Where
St. Clair County, 1.22 mi NE of Wadnams
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.990, -82.510

Hail, St. Clair

When
June 22, 1:44 PM EST
Where
St. Clair County, 1.52 mi W of South Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.950, -82.480

Hail, Tuscola

When
June 22, 2:40 PM EST
Where
Tuscola County, Vassar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.370, -83.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118880, 118881, 118882, 118883, 118884, 118885.